Colorado, 2021Winter Weather in Colorado, February 3, 2021
February 3, 2021 · NWS GJT · 1 event in 1 county or zone
A midlevel trough and associated surface cold front progressed through western Colorado. Mild temperatures out ahead of the front led to mostly rain in the valleys with moderate to heavy snow falling in a short period of time above 8000 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A midlevel trough and associated surface cold front progressed through western Colorado. Mild temperatures out ahead of the front led to mostly rain in the valleys with moderate to heavy snow falling in a short period of time above 8000 feet. Additionally, instability associated with the front led to stronger snow bands along portions of Colorado Highway 12. Winds likely gusted to near 45 mph with a snow squall that impacted the Crested Butte area as visibilities dropped to near zero based on webcams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 10:42 AM MST, 18 minutes earlier.
Area forecast discussion, Feb 3, 10:42 AM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1042 AM MST Wed Feb 3 2021
.SHORT TERM...(Today through Thursday)
Issued at 406 AM MST Wed Feb 3 2021
The potent winter storm discussed over the past several days was
pushing inland over the Pacific Northwest early this morning as
models had predicted. Ahead of this system, moisture in the warm
sector ahead of the storm continued to bring clouds and a few
showers around, and just after midnight. Surface observations from
KDRO and KPSO recorded rain, and rain and unknown precipitation,
respectively. Meanwhile, showers occurred as snow at KGUC.
Showers will become widespread from late morning through afternoon
as the trough moves southeastward across the northern Great Basin
by days end. Impressive lift associated with this system according
to consensus model output. Jet divergence was indicated to be
considerable beneath the left exit region of an anomalously strong
250 mb jet, which models suggest may top 170 kts at its core. In
addition, Q derived omega fields showed a broad area of upward
motion. Meanwhile, strong southwest winds from 25 to 35 kts at the
700 mb level will provide ample orographic lift as well.
Temperatures ahead of the front will be quite mild and close to
yesterday's readings. As a result, valleys can expect rainfall
today with a shift to a wintry mix, then snow over northeast Utah
and northwest Colorado behind the front. Meanwhile, mountains will
see a wintry mix at their bases with snow from around the 8000
foot level and up.
Of particular note for today, models suggested the atmosphere
will be primed for banded snowfall and snow squalls. Surface based
CAPE, steep mid-level lapse rates, strong winds, and
frontogenetic forcing along the cold front which is progged to
push across northeast Utah and northwest Colorado from late
morning into the afternoon all point to this. As the previous
forecaster noted, the US 40 corridor is favored from late morning
through the afternoon with the emphasis shifting to central
Colorado and the I-70 corridor from late afternoon into the
evening. Expect heavy snow under these bands with outflow winds to
45 or 50 mph potentially creating brief whiteout conditions.
The mid-level trough passes overhead tonight driving the cold
front southeast of the forecast area by morning Thursday. Dynamic
forcing wanes late in the night, but orographic lift and
instability will be more than capable of continuing to deliver
snow to the mountains and adjacent valleys. The early warm phase
of the storm has kept valleys from being included in the ongoing
Winter Weather Advisories in effect across the western Colorado
mountains through 9 AM MST Thursday morning, but light
accumulations are likely in the higher valleys. No change seen in
expected snow accumulations with the northern and central
mountains on tap for 6 to 12 inches and the San Juan's 4 to 8
inches with locally higher amounts for both areas.
Drying occurs behind the front so most Colorado mountains will see
snow end toward midday Thursday. However, lingering moisture over
the northern mountains is expected to continue to bring light
snow to the Elkhead, Park, Flat Tops and Gore Mountains during the
afternoon. However, additional accumulations will be light and
winds will be considerably lighter. Temperatures in the wake of
this system will be much colder, with highs running 10 to 15
degrees cooler than today's.
.LONG TERM...(Thursday night through Tuesday)
Issued at 406 AM MST Wed Feb 3 2021
Ensemble members are in pretty decent agreement with respect to
high pressure building just off shore the PacNW coast through the
end of the workweek. As a result, the pressure gradient across the
Intermountain West will tighten up, leaving the CWA draped under
strong northwest flow aloft. A rather impressive plume of moisture
spilling over the ridge axis will dive across the Intermountain
West and return precipitation along the Western Slope as early as
Thursday night. However, the best snowfall rates appear to fall
Friday evening/overnight as a clipper system swings across the
CWA. Showers wind down Saturday with total snow accumulations
favoring the Elkhead, Park and Flat Tops.
While bitter cold temps plague the central CONUS, we'll fall just
along the warm nose and notice a gradual climb through the
weekend and into the beginning of next week. Weak shortwaves rolling
through the dominate northwest flow may result in mountain snow
showers early next week, as well as a dip in daily highs. However,
ensemble guidance deviates in moisture source and timing of said
disturbances beyond day 5.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1040 AM MST Wed Feb 3 2021
Clouds will continue to increase as a storm system approaches
from the northwest. Ceilings will fall below ILS breakpoints at
most TAF sites this afternoon with a few possibly falling below
airfield minimums (KASE, KEGE and perhaps KRIL) this evening.
Showers will develop through the morning and become more numerous
during the afternoon. Expect mostly rain in the lower valleys with
snow becoming dominant in the higher valleys. Lowered visibility
and ceilings to MVFR/IFR will be the result. As a strong cold
front works into eastern Utah and western Colorado between 21Z
and 02Z, concern increases for snow squalls or a band of heavy
snow with gusty NW winds in the higher elevations through the
night.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 AM MST Thursday for COZ004-009-
010-012-013-018-019.
UT...None.
&&
SHORT TERM...NL
LONG TERM...ERW
AVIATION...TGJTHazardous weather outlook, Feb 3, 4:31 AM MST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MST Wed Feb 3 2021
COZ001>014-017>023-UTZ022>025-027>029-041145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MST Wed Feb 3 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread snow is expected to develop today and continue tonight.
Snowfall accumulations of 6 to 12 inches with locally higher
amounts are expected across the mountains of western Colorado.
Lesser amounts are anticipated across the mountains and plateaus
of eastern Utah. There is strong potential for snow squalls
this afternoon and evening which could result in brief, near
whiteout conditions due heavy snow and blowing snow along with
wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Snow lingers across the western Colorado mountains through midday,
then diminishes for most areas during the afternoon. However, the
northern Colorado ranges can expect scattered snowfall to continue
through the afternoon and linger into Thursday night.
Another fast moving system will clip the northern Colorado
mountains Friday and Friday night bringing additional snowfall
to the Elkhead, Park, Flat Tops and central Colorado mountains.
Additional snowfall becomes possible early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 3, 11:00 AM MST to 10:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with up to 14.3 inches estimated at the Schofield Pass SNOTEL site.
Additionally, a snow squall moved through the Crested Butte area with the webcams north of Crested Butte capturing a heavy band approaching the city. Within 30 minutes, visibilities dropped to near zero with the squall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3, 20211 death · 1 event
- Avalanche in California, February 3, 20211 death · 1 event
- Dense Fog in South Dakota, February 3, 20211 death · 1 event
- Winter Weather in Nebraska, February 3 to 4, 202124 events
- Winter Weather in South Dakota, February 3 to 4, 202112 events
- Heavy Snow and High Wind in Colorado, February 3 to 4, 202156 kt wind · 8 events
- Winter Weather in Minnesota, February 3 to 4, 20218 events
- Hail and Heavy Rain in Hawaii, February 3 to 5, 20210.88 in hail · 6 events
- High Wind in California, February 3, 202177 kt wind · 6 events
- High Wind and Dense Fog in California, February 3 to 7, 202160 kt wind · 4 events
- High Wind in Wyoming, February 3, 202161 kt wind · 3 events
- High Wind in New Mexico, February 3 to 4, 202159 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931811.